Alert archive / Oklahoma / Tornado Warnings in 1994

Tornado Warning 23, NWS Norman, OK

May 6, 1994Kay County, Oklahoma

NWS Norman, OK issued this tornado warning at May 6, 1994, 7:27 PM CDT for Kay County, Oklahoma. It was in force for 18 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 6, 1994, 7:27 PM CDT (00:27 UTC)
Expired
May 6, 1994, 7:45 PM CDT
In force
18 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kay County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1994-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1994-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 070029
TOROKC
OKC071-070045-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
727 PM CDT FRI MAY 06 1994

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 745 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHEASTERN OKLAHOMA
     SOUTHEAST KAY

INCLUDING THE FOLLOWING LOCATIONS
     SOUTHERN KAW LAKE

AT 727 PM CDT DEBRIS WAS REPORTED IN THE AIR ALONG THE KAY/OSAGE
COUNTY LINE ALONG THE SOUTHERN END OF KAW LAKE.

THE TORNADO WAS MOVING VERY SLOWLY SOUTH.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.

A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL AND NORTHERN
OKLAHOMA UNTIL 1000PM CDT.



LAT...LON 3671  9692 3671  9704 3683  9703 3682  9686


MTE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 6, 3:42 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 6, 3:42 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
340 PM CDT FRI MAY 6 1994

MESONET DATA INDCTS CDFNT HAS MOVD INTO FAR NWRN ZNS OF FA LATE THIS
AFTN. FNT WL CONT TO MOV SLOLY SEWD THIS EVE...AND THEN PICK UP A LTL
SPEED AS LOW AND MID LVL COOLING MOVS THRU THE CNTRL PLNS. ANY CNCTN
ALNG FNT CUD ALSO SPEED UP SWD MVMNT OF WND SHFT LINE. STRG CAP OVR AREA
HAS SUPPRESSED CNVCTN ALG THE FNT THUS FAR. MWHL.. QUITE A BIT OF HI
CLDS OVR CNTRL AND NRN OK HAS HELD TEMPS BLO VALUES NEEDED TO BRK THE
CAP DURG THE AFTN. HWVR... XPCT CNVCTN TO FINALLY BRK OUT LATE AFTN OR
EVE IN VCNTY OF FNT AND MOV INTO NRN OK. NWRN ZNS LOOK LESS FVRBL FOR
TSTMS DUE TO FNT MOVG THRU AREA... AND SHALLOWER LOW LVL MSTR FIELD. A
FEW SVR TSTMS WL BE PSBL DUE TO FVRBL LOW LVL SHR AND GUD
INSTABILITIES... ALTHO WIND SPDS ARE NOT ESP STRG. MODELS SUGGEST MID
LVL  COOLING MOVG INTO AREA LTR TNGT...WITH ETA MOST PRONOUNCED... WL
ERODE THE CAP. THE EROSION...COMBINED WITH CNVRGNC ALNG THE FNT... SHUD
AID TSTM DVLPMNT SWD ACRS AREA OVRNGT. BEST CHCS WL BE IN ERN HLF OF
AREA WHERE MSTR WL BE BEST AND CAP WEAKEST.

FNT XPCTD TO BE IN SCNTRL OR SERN OK BY MRNG...WITH CLDS BEGINNING TO
DCRS FM THE NW DURG THE DAY. BLV LFM/NGM MOS ARE TOO WRM/COLD FOR SAT...
AND WL GENLY GO SOMEWHERE IN BETWEEN.

BIG QUESTION RMNS ON TIMING OF ERN PAC LOW OFF CA CST DURG EXTENDED PD.
MRF SEEMS TO BE TOO QUICK TO MOV CUT-OFF LOW EWD THRU FCST PD. WL BACK
OFF ON SPEED OF SYS AND LINGER CHC OF RAIN INTO WEDS.

FCSTID=32
HBR   58  75  50  77 / 30  20  0   10
OKC   61  72  51  75 / 50  30  0   0
SPS   62  77  53  78 / 20  20  0   10
GAG   54  70  47  74 / 30  10  0   10
PNC   58  70  49  73 / 60  10 . 0   0
DUA   64  74  55  77 / 30  60  10  0

.OKC...NONE.
.TX...NONE.

In the hours before

Local storm report, May 6, 4:40 PM CDT, 2 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
440 PM CDT FRI MAY 6 1994

TIME                 COUNTY            LOCATION/EVENT

430 PM                KAY             DIME SIZE HAIL AT PECKHAM

435 PM                KAY             DIME SIZE HAIL 4W OF NEWKIRK

MT
Local storm report, May 6, 4:44 PM CDT, 2 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
440 PM CDT FRI MAY 6 1994

TIME                 COUNTY            LOCATION/EVENT

430 PM                KAY             DIME SIZE HAIL AT PECKHAM

435 PM                KAY             DIME SIZE HAIL 4W OF NEWKIRK

MT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:09 PM CDTSevere Thunderstorm WarningOUNKay36 min
May 6, 9:09 PM CDTSevere Thunderstorm WarningOUNNoble, Payne51 min
May 6, 9:31 PM CDTTornado WarningOUNPayne29 min
May 6, 9:57 PM CDTTornado WarningOUNPayne33 min
May 6, 10:28 PM CDTSevere Thunderstorm WarningOUNPayne47 min
May 6, 10:45 PM CDTSevere Thunderstorm WarningOUNLincoln45 min
May 6, 11:20 PM CDTTornado WarningOUNLincoln40 min
May 7, 12:22 AM CDTTornado WarningOUNSeminole38 min
May 7, 12:31 AM CDTTornado WarningOUNHughes29 min
May 7, 12:50 AM CDTSevere Thunderstorm WarningOUNHughes40 min
May 7, 1:33 AM CDTSevere Thunderstorm WarningOUNHughes27 min

Nearby

Tornado Warnings in Oklahoma, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.